Heavy Rain, Fayette
- When
- June 28, 1:15 PM CST to 5:21 PM CST
- Where
- Fayette County, 0.86 mi SW of West Union
- Reported by
- Public
- Coordinates
- 42.960, -91.810
In West Union, 4.75 inches of rain fell.
A line of thunderstorms moved across northeast Iowa during the afternoon of June 28th. Some of these storms produced damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across northeast Iowa during the afternoon of June 28th. Some of these storms produced damaging winds and hail. Trees were snapped off or blown down in Calmar (Winneshiek County), near Farmersburg, and southwest of McGregor (Clayton County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 11:58 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1258 PM CDT Wed Jun 28 2017 .SHORT TERM...Tonight through Wednesday evening Issued at 128 AM CDT Wed Jun 28 2017 At 1 AM, the CAMS are in good agreement that the line of storms, currently across western Minnesota and northwest Iowa, will move into southeast Minnesota and northeast Iowa around 4 AM this morning. As this line moves east through our area, it should out run the better instability to the west. This will likely result in a weakening trend of this line. However, still cannot the rule out the possibility of gusty winds, small hail, and very heavy rain primarily west of the Mississippi River. VAD wind profiles were showing a rapid increase in the 925 and 850 mb moisture transport across western Iowa and western Minnesota. As the low level jet veers tonight, the precipitable water values will increase into the 1.5 to 2 inch range and warm cloud layer depths will increase into the 3.5 to 4 km range by morning and remain that high into the early evening. This will make any showers and storms efficient rain producers. More on the heavy rain aspects of this system can be found in the HYDROLOGY section below. For this afternoon, the RAP, GFS, and NAM are in general agreement that the 0-1 km CAPES will climb into the 1.5 to 3K J/kg ahead of an approaching cold front. The CAM models are in general agreement that convection will fire in two areas by mid afternoon. The first area will be located along an outflow boundary which will be generated from the morning convection. The CAMs are in disagreement on how far north this boundary will be located. The NAMNest and ARW would suggest that this outflow boundary will be south of our area. Meanwhile, the HRRR and NMM suggest that this outflow boundary will be located from northeast Iowa northeast into central Wisconsin. A 45 to 55 knots mid-level jet will enhance the deep shear across eastern Iowa and southwest Wisconsin. This will result in the development of supercell thunderstorms capable of producing large hail and damaging winds. In addition this boundary will enhance the 0-1 km shear which will result in the potential of isolated tornadoes. The second area of convective development will be located along the cold front. The deep shear will increase along the front after 28.21z. As a result, there could be potential for isolated supercells capable of producing large hail and damaging winds prior to the system becoming linear. Once the convection becomes linear the threat will become more of a damaging wind threat. In the Day 1 Outlook, the Storm Prediction Center added an enhanced risk along and south of the Interstate 90 corridor. This has been by the far the most consistent threat area for the past several days and it looks reasonable. They expanded the slight risk area northward to cover the remainder of the forecast area. This was done to cover the potential of damaging winds along the line of storms which will be located along the cold front. .LONG TERM...Thursday through Tuesday Issued at 128 AM CDT Wed Jun 28 2017 From Thursday night into Friday evening, the models continue to struggle on the location of the low pressure area. The NAM continue to keep this system southeast of our area. Meanwhile, the GFS has its surface low closer to La Crosse WI. The ECMWF has its surface low moving across our far eastern and southeast counties. At this time, thinking that the cold front will remain south of our area. This would keep any severe weather threat to our south and southeast. From Saturday into Monday, a series of short wave troughs will move through the region. This would keep the threat for occasional showers and storms going. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Jun 28 2017 Scattered showers and storms expected to continue moving through the area this afternoon and evening, with ongoing storms in north- central Iowa possibly impacting KLSE. These storms look to generally stay south of KRST, but a few light showers may make their way into the area. An additional line of storms is expected to develop from southeast Minnesota into northwest Wisconsin by late afternoon and move southeast through the evening. KRST looks to be on the southern end of this line, so not enough confidence to include more than VCTS, but hi-res models have consistently shown line moving through KLSE, so have included TS in a TEMPO group from 00Z to 02Z. Lower ceilings and visibilities are possible with any thunderstorm that directly impacts a TAF site. Otherwise, ceilings will increase to VFR levels early this afternoon, with gusty winds around 25 kts expected through early this evening. All storms will be southeast of both TAF sites by 03Z. && .HYDROLOGY...Through This Evening Issued at 128 AM CDT Wed Jun 28 2017 A 45 to 50 knot low level jet early this morning will rapidly increase the precipitable water values into the 1.5 to 2 inch range and warm cloud depths will climb into the 3.5 to 4 km range. In this environment any thunderstorms will be efficient rain producers. However, the speed of the propagation and orientation of the line will likely limit the hourly rainfall rates into the 0.75 to 1.5 inch range this morning. For this afternoon, there still remains a lot of uncertainty on where additional shower and thunderstorm activity may develop. Many of the CAMs suggest that the atmosphere will recover enough that convection will fire along the outflow boundary (from the morning convection) south of the Interstate 90 corridor. The orientation and slow southeast movement of this boundary will result in the potential for training cells which could produce hourly rainfall rates in the excess of 2 inches per hour. The main question is how far north will this outflow boundary be located. The NAMNest and ARW would suggest that this outflow boundary will be south of our area. Meanwhile, the HRRR and NMM suggest that this outflow boundary will be located from northeast Iowa northeast into central Wisconsin. This line will have the potential of producing some flash flooding. Another line of storms will likely develop north along the cold front. However, the forward nature of this line will likely limit hourly rainfall rates into the 1 to 2 inch range. During the evening, the instability and moisture will quickly wane as the cold front slides through the region. With the confidence on flash flooding being low to medium, will not issue a Flash Flood Watch and just continue to highlight locally heavy rainfall in our messaging. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...CA HYDROLOGY...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 1053 AM CDT Wed Jun 28 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1053 AM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Redevelopment of thunderstorms is expected across much of the area this afternoon and evening. The greatest risk for severe storms is in northeast Iowa and far southwest Wisconsin, though strong to isolated severe storms are also possible from southeast Minnesota into west-central and northern Wisconsin. The main hazards with these storms will be be large hail, damaging winds, and locally heavy rainfall, though an isolated tornado cannot be ruled out in northeast Iowa and far southwest Wisconsin. The timing for the greatest severe weather threat appears to be between 3 p.m. and 9 p.m. .DAYS TWO THROUGH SEVEN...Thursday through Independence Day There will be periodic storm chances from Thursday night through Monday. It is too early to discern if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Aegerter
The La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
4 thunderstorm wind, 3 hail, 3 flood, 1 heavy rain, 1 flash flood. Local standard time, as filed.
In West Union, 4.75 inches of rain fell.
A tree was snapped off in Calmar.
Trees were blown down northwest of Farmersburg.
A 60 mph wind gust occurred just east of Farmersburg.
Power lines and a large, two-foot diameter tree were blown down southwest of McGregor.
Locally heavy rains pushed the Little Volga River out of its banks north of Maynard and over 130th Street.
Runoff from heavy rains pushed the Turkey River out of its banks in Elkader. The river crested over two feet above the flood stage at 14.23 feet.
Runoff from heavy rains pushed the Volga River out of its banks in Littleport. The river crested almost two and a half feet above the flood stage at 14.4 feet.
Runoff from heavy rains pushed the Turkey River out of its banks in Garber. The river crested over two feet above the flood stage at 19.37 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704870, 703455, 703456, 705074, 703459, 703458, 703457, 704860, 705006, 705507, 705506, 705508.